Alert archive / Utah / Flash Flood Warnings in 2022
Flash Flood Warning 71, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 15, 2022, 1:48 PM MDT for Kane County, Washington County, Utah. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2022, 1:48 PM MDT (19:48 UTC)
- Expired
- Aug 15, 2022, 5:45 PM MDT
- In force
- 4 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Kane County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 34 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 3:15 PM MDT | FLASH FLOOD | Zion Np, UT | FLASH FLOODING REPORTED IN CLEAR CREEK WITHIN ZION NATIONAL PARK. |
| Aug 15, 4:39 PM MDT | FLASH FLOOD | Zion Np, UT | FLOWS INCREASING ON THE NORTH FORK OF THE VIRGIN RIVER AND THE TRAIL IS BECOMING IMPASSABLE NEAR THE MOUTH OF THE NARROWS. TWO PEOPLE WERE TRAPPED ON THE OTHER SIDE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 87 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.8 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 3163 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
902
WGUS55 KSLC 151948
FFWSLC
UTC025-053-152245-
/O.NEW.KSLC.FF.W.0071.220815T1948Z-220815T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
148 PM MDT Mon Aug 15 2022
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
West Central Kane County in southern Utah...
East Central Washington County in southwestern Utah...Specifically
for Zion National Park...
* Until 445 PM MDT.
* At 148 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain in Orderville Canyon downstream into the Zion Narrows.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks, slot
canyons, and streams
* Some locations that will experience flash flooding include...
Zion National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3719 11299 3739 11298 3740 11282 3734 11278
3719 11283
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GM3 follow-up statements
853
WGUS75 KSLC 152121
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
321 PM MDT Mon Aug 15 2022
UTC025-053-152245-
/O.CON.KSLC.FF.W.0071.000000T0000Z-220815T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
321 PM MDT Mon Aug 15 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MDT THIS
AFTERNOON FOR WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON
COUNTIES...
At 321 PM MDT, Doppler radar indicated thunderstorms produced
between .30-.70" of rain fell over Clear Creek and Keyhole Canyon,
and between .40-1.00" in Orderville Canyon downstream to the
narrows. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks, slot canyons,
and streams
Some locations that will experience flash flooding include...
Zion National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3719 11299 3739 11298 3740 11282 3734 11278
3719 11283
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GM776
WGUS55 KSLC 152239
FFWSLC
UTC025-053-152345-
/O.EXT.KSLC.FF.W.0071.000000T0000Z-220815T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
439 PM MDT Mon Aug 15 2022
The National Weather Service in Salt Lake City has extended the
* Flash Flood Warning for...
West Central Kane County in southern Utah...
East Central Washington County in southwestern Utah...Specifically
for Zion Canyon within Zion National Park...
* Until 545 PM MDT.
* At 439 PM MDT, Zion Dispatch reported flash flooding occurring in
Clear Creek and its tributaries. Additionally flows on the North
Fork of the Virgin River are increasing and becoming impassable
near the mouth of the Narrows.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks, rivers,
slot canyons, and streams
* Some locations that will experience flash flooding include...
Zion National Park and Springdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3719 11299 3739 11298 3740 11282 3734 11278
3719 11283
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GM186
WGUS75 KSLC 152347
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
547 PM MDT Mon Aug 15 2022
UTC025-053-152357-
/O.EXP.KSLC.FF.W.0071.000000T0000Z-220815T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
547 PM MDT Mon Aug 15 2022
...FLASH FLOOD WARNING HAS EXPIRED FOR WEST CENTRAL KANE AND EAST
CENTRAL WASHINGTON COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
A Flood Watch remains in effect until 900 PM MDT for portions of
southern Utah and southwest Utah.
LAT...LON 3719 11299 3739 11298 3740 11282 3734 11278
3719 11283
$$
GMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 10:55 AM MDT, 2 hours 53 minutes earlier.
Area forecast discussion, Aug 15, 10:55 AM MDT, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 1055 AM MDT Mon Aug 15 2022 .UPDATE...In collaboration with our neighboring offices in Grand Junction and Flagstaff, have opted to extend the aerial extent of today's Flood Watch eastward to include Lake Powell, Western Canyonlands, and the San Rafael Swell. Though drier air is moving into northern Utah, an exceptionally moist airmass remains in place across southern Utah. Aided by a shortwave expected to move into southern Utah later today, anticipating numerous showers and thunderstorms will develop in this area. All storms that develop will produce heavy rain capable of producing flash flooding. No additional updates planned to the forecast this morning and the previous discussion follows. && .SYNOPSIS...Deep moisture will remain over southern Utah throughout the upcoming week, resulting in a daily threat of showers and thunderstorms capable of producing heavy rainfall. Northern Utah will see a drying and warming trend through midweek, with the potential for moisture and associated shower and thunderstorm activity to return late in the week. && .SHORT TERM (Through 12Z/6AM Wednesday)...Latest upper air and water vapor analysis depicts a ridge of high pressure now centered over the Texas Panhandle with a deep plume of monsoonal moisture stretching around the western periphery of the ridge from the Gulf of California northward across much of Utah and SW Wyoming. In contrast, a notable dry slot can bee seen stretching across Nevada and northern Utah. This drying trend across northern Utah and SW Wyoming will continue from today through the remainder of the period as PWATs are forecast to drop to near normal for the time of year. HREF ensemble max plots bear this out, with a worst-case scenario indicating only a slight chance of convection across the Raft Rivers, Uintas and Bear River Range. The ridge of high pressure remains on track to become repositioned across northern Utah and southern Idaho by later today through Tuesday. In addition to the drying trend, this will also promote a warming trend across northern Utah and SW Wyoming as temperatures rise to 5-10 degrees above seasonal normals by Tuesday. Farther south, deep monsoonal moisture will remain in place through the period, however PWATs here are forecast to fall to around 175% of normal for mid-August. While not as anomalous as the past several days, this amount of moisture is still supportive of heavy rainfall. CAMs suggest that convection will get underway around the 12PM hour across south-central Utah, with high terrain areas a likely initiation point. Convection will then tend to drift southward and westward as the mean steering flow will increasingly become northeasterly in response to the building ridge to the north. An exception to this motion will be in the presence of cold pool collisions. HREF probabilities of 1" of QPF exceedance in 3 hours are maximized across south-central Utah, and this is also where the probability of exceeding 5 and 10 year recurrence intervals is maximized. This includes places such as Boulder mountain and Capitol Reef south and west towards Zion and Hildale - well in line with the locations included in the inherited Flood Watch. CAM membership then shifts the highest probability of heavy rainfall south and east towards Glen Canyon and Lake Powell during the evening hours. Considered adding these areas to the Flood Watch, but confidence was not quite high enough for extreme southeast areas. A limiting factor will be the extensive cloud cover forecast to be in place across southern Utah today, and this may serve to limit surface insolation and surface-based instability production. Expectation is for showers and thunderstorms to gradually diminish across southern Utah tonight, although a few lighter showers may linger through much of the night. By Tuesday, heavy rainfall threat remains across the south, but shifts a bit farther westward. By this time, CAMs place the highest probability of heavy rainfall across mainly high terrain areas of southern and SW Utah such as Boulder Mountain and Brian Head. Given the confinement of precipitation to the higher terrain areas and the decreased real estate susceptible to a flash flood threat, have opted to not extend/expand a Flood Watch for Tuesday. Nonetheless, sensitive areas will still carry some risk for flash flooding due to the anomalous moisture forecast to remain in place along with the forecast slow storm motions. .LONG TERM (After 12Z/6AM Wednesday)...The extended forecast period will remain to be a continuous period of active monsoonal conditions. This continuous period of precip over the majority of the state will likely keep cloud coverage over the state high and thus temperatures more moderate with afternoon highs reaching the upper 80s to mid 90s for most valleys. However a period of drying in northern UT by midweek could allow KSLC to peak in the upper 90s, with some guidance slowly creeping towards 100F which would break the record for number of 100+ days in a year. Model guidance is consistent in a high pressure ridge to sit over the 4 corners region and flowing moisture into the CWA which will be sufficient for continuous storm development. With the ridge growing more westerly than the days before it, this will likely promote more zonal to even northwesterly flow aloft over the northern part of Utah, making for dryer conditions up north and for more moisture and storm development to be suppressed to the S/SE corridor of the CWA on Wednesday. A developing trough system off the coast of CA could amplify this ridge into Thursday and Friday, allowing for moisture to make its way back north. This combined with better dynamics with an incoming closed low pressure system could bring back more widespread precip to the CWA Thursday through Saturday. Model guidance is growing on a developing trough in the NW Pacific to follow the closed low which will switch winds aloft to northerly, thus pushing moisture out of the CWA and bringing a drying trend on Sunday and into the beginning of the following work week. The expected ongoing precipitation through much of the extended will keep the potential for isolated flash flooding across slot canyons, National Parks and recent burn scars located in southern Utah. && .AVIATION...KSLC...VFR conditions are expected through the TAF period at KSLC. Morning southerly winds switch to northerly by 17z and could be slightly breezy at times during the evening hours under partly cloudy skies. Dry conditions look to persist through the day and a wind shift back to the south overnight. .REST OF UTAH AND SOUTHWEST WYOMING...Continued showers and thunderstorms across the southern half of the CWA could lead to isolated periods of IFR in heavy rain but otherwise, can expect VFR conditions at most terminals. Northern terminals should expect mostly diurnal wind patterns through the TAF package while down south could see gusty or erratic winds with passing/overhead showers and storms. && .FIRE WEATHER...A ridge of high pressure currently in place across the Texas Panhandle region will meander around the Great Basin today before becoming briefly established across northern Utah and southern Idaho by tonight. The ridge is then expected to remain in place here through Wednesday. This will cause northeast to east flow to develop, which will translate to a drying trend for northern and even much of central Utah through midweek. At the same time, humidities will drop quite a bit from where they've been over the past several days, bottoming out in the teens and 20s across northern Utah through midweek along with modest overnight recovery. In contrast, deep moisture will remain in place across southern Utah through the week, maintaining a threat for daily shower and thunderstorm activity along with a good chance of wetting rains, particularly beneath heavier cores. Monsoonal moisture will return to the rest of the state by Thursday and especially Friday, bringing an increase in humidity, shower and thunderstorm potential and attendant wetting rain chances. The forecast does become a bit less certain over the weekend with two scenarios emerging. These scenarios indicate a drying trend across all but the south vs. a continuation of widespread moisture and precipitation chances. At this point, the wetter scenario appears most likely. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...Flood Watch until 9 PM MDT this evening for UTZ121-124-128>131. WY...None. && Traphagan/ADeSmet/Selbig For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 6:06 PM MDT | Areal Flood Advisory | SLC | Washington | 54 min |
| Aug 14, 6:20 PM MDT | Special Weather Statement | SLC | Cache | 40 min |
| Aug 14, 6:47 PM MDT | Special Weather Statement | SLC | Carbon | 43 min |
| Aug 14, 8:33 PM MDT | Flash Flood Warning | SLC | Emery, Wayne | 3 hr |
| Aug 15, 1:57 PM MDT | Special Weather Statement | SLC | 33 min | |
| Aug 15, 2:00 PM MDT | Special Weather Statement | SLC | Iron | 30 min |
| Aug 15, 2:05 PM MDT | Flash Flood Warning | SLC | Washington | 4 hr |
| Aug 15, 2:05 PM MDT | Special Weather Statement | SLC | Washington | 25 min |
| Aug 15, 2:32 PM MDT | Special Weather Statement | SLC | Iron | 28 min |
| Aug 15, 3:01 PM MDT | Flash Flood Warning | SLC | Washington | 4 hr |
| Aug 15, 4:27 PM MDT | Flash Flood Warning | SLC | Kane | 6 hr |
| Aug 15, 4:55 PM MDT | Special Weather Statement | SLC | Washington | 35 min |
| Aug 15, 5:22 PM MDT | Special Weather Statement | SLC | Washington | 38 min |
| Aug 15, 5:51 PM MDT | Special Weather Statement | SLC | Washington | 39 min |
Nearby
Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.